Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 11, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at May 17, 2024, 8:37 AM CDT for Choctaw County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2024, 8:37 AM CDT (13:37 UTC)
- Expired
- May 17, 2024, 12:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 164 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343
WGUS54 KMOB 171337
FFWMOB
ALC023-171630-
/O.NEW.KMOB.FF.W.0011.240517T1337Z-240517T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
837 AM CDT Fri May 17 2024
The National Weather Service in Mobile has issued a
* Flash Flood Warning for...
Choctaw County in southwestern Alabama...
* Until 1130 AM CDT.
* At 837 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 2 to 4 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Butler, Lisman, Pennington, Little Walker, Mount Sterling,
Cromwell, Mollie, Red Springs, West Butler, Jachin, Pushmataha,
Robjohn, Land, Halsell, Lavaca, Yantley, Bogueloosa, Needham,
Cyril and Pelham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3228 8793 3229 8794 3230 8794 3230 8798
3228 8802 3218 8801 3215 8802 3214 8804
3210 8805 3208 8804 3205 8812 3201 8811
3199 8810 3201 8809 3198 8806 3197 8807
3195 8847 3231 8842 3231 8793
FLASH FLOOD...RADAR INDICATED
$$
Black1 follow-up statement
102
WGUS54 KMOB 171601
FFWMOB
ALC023-171730-
/O.EXT.KMOB.FF.W.0011.000000T0000Z-240517T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
1101 AM CDT Fri May 17 2024
The National Weather Service in Mobile has extended the
* Flash Flood Warning for...
Choctaw County in southwestern Alabama...
* Until 1230 PM CDT.
* At 1101 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 2 to 4 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Butler, Lisman, Pennington, Little Walker, Mount Sterling,
Cromwell, Mollie, Red Springs, West Butler, Jachin, Pushmataha,
Robjohn, Land, Halsell, Lavaca, Yantley, Bogueloosa, Needham,
Cyril and Pelham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3228 8793 3229 8794 3230 8794 3230 8798
3228 8802 3218 8801 3215 8802 3214 8804
3210 8805 3208 8804 3205 8812 3201 8811
3199 8810 3201 8809 3198 8806 3197 8807
3195 8847 3231 8842 3231 8793
FLASH FLOOD...RADAR INDICATED
$$
BlackWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at May 17, 6:44 AM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 17, 6:44 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
644 AM CDT Fri May 17 2024
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 637 AM CDT Fri May 17 2024
Scattered thunderstorms will continue to develop across the area
throughout the morning and afternoon today. Gusty winds and hail
will accompany strong to severe storms throughout the day.
Ceilings will drop into the MVFR to IFR range this morning and
stay there throughout much of the TAF cycle. Outside of
thunderstorms, conditions will remain gusty along the coast
through early afternoon. 07/mb
&&
.PREV DISCUSSION... /issued 538 AM CDT Fri May 17 2024/
..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Saturday night)
Issued at 538 AM CDT Fri May 17 2024
An active and very complicated weather pattern will persist
through Saturday afternoon as a couple more shortwaves eject
northeast from a very slow moving positive tilt trough moving
through the plains. A wake low has developed behind the initial
wave of storms overnight, and a Small Craft Advisory is now in
effect for today for all marine zones. The left over boundary
from this convection will lift northward as a warm front
throughout the day, and should provide a focus for additional
thunderstorm development across our interior areas. The pre-
storm environment in the warm sector after midday Friday south of
a northeastward moving warm front will have sufficient MLCAPE
values around 1,500 to 2,200j/kg. Deep layer shear values as high
as 50-55kts are expected by Friday evening. Large hail and
damaging wind gusts will be the main threats. The tornado threat,
while non-zero, will be mitigated due to the weak low level shear
values. The Storm Prediction Center has placed the entire area in
a Slight Risk for severe storms for today. Another shortwave and
associated MCS is expected to approach the area Friday this
evening. These storms could again pose a damaging wind and large
hail threat. Additional showers and storms are possible into
Saturday as the approaching cold front slowly slips through the
area.
The multiple rounds of rain on already saturated grounds will create
the risk for flooding through Saturday. WPC had a moderate risk
across northwest portions of the area with a slight risk across the
remainder of the area. A Flood Watch remains in effect for the
entire area through 1PM Saturday. A High risk of rip currents is
in effect through Sunday afternoon. /13 /22
SHORT AND LONG TERM...
(Sunday through Thursday)
Issued at 538 AM CDT Fri May 17 2024
The area dries out late in the weekend through the middle of next
week. Weak ridging aloft builds into the region as a trough
remains draped across the western Atlantic. This pattern results
in northerly to northwesterly flow aloft developing overhead
through early Wednesday. A surface high draped down the East Coast
eventually nudges into the region early next week and onshore
flow becomes established by Tuesday. A shortwave sliding across
the central portion of the CONUS will cause the ridge aloft to
briefly flatten toward the Gulf by mid-week. The bulk of the
showers and storms associated with this shortwave will likely
remain to our north on Wednesday and Thursday, although we can't
rule out some isolated storms by Thursday afternoon.
Beach Note: Rip current risk remains HIGH on Sunday and eventually
falls to MODERATE late on Sunday night. The risk remains MODERATE
on Monday. RCMOS probabilities indicate that the risk should fall
to a low on Tuesday through Thursday. RCMOS guidance does indicate
a very brief bump to MODERATE is possible Tuesday afternoon for
the beaches in northwest Florida. 07/mb
MARINE...
Issued at 538 AM CDT Fri May 17 2024
Moderate to strong southerly winds along with building seas will
occur today due to the development of a wake low. An approaching
front will bring additional showers and thunderstorms to the
marine area late tonight through Saturday. A light offshore flow
returns late in the weekend into early next week in the wake of
the front. /22
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 83 68 82 67 88 66 90 69 / 70 80 80 20 10 0 0 0
Pensacola 83 72 80 70 86 69 88 72 / 70 60 90 30 10 0 0 0
Destin 83 73 80 71 85 71 85 72 / 60 50 80 40 20 0 0 0
Evergreen 84 68 82 65 87 64 89 64 / 80 80 90 30 10 0 0 0
Waynesboro 83 66 84 64 86 63 90 66 / 90 70 70 10 10 0 0 0
Camden 81 67 82 64 85 63 88 64 / 90 70 80 30 20 0 0 0
Crestview 85 69 81 65 88 64 90 64 / 70 60 90 30 10 0 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Saturday afternoon for ALZ051>060-261>266.
High Rip Current Risk through Sunday afternoon for ALZ265-266.
FL...Flood Watch through Saturday afternoon for FLZ201>206.
High Rip Current Risk through Sunday afternoon for FLZ202-204-
206.
MS...Flood Watch through Saturday afternoon for MSZ067-075-076-078-
079.
GM...Small Craft Advisory until 4 PM CDT this afternoon for
GMZ630>636-650-655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, May 17, 5:30 AM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
530 AM CDT Fri May 17 2024
ALZ261-MSZ076-079-171115-
Mobile Inland AL-Greene MS-George MS-
530 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MOBILE...NORTHERN
GEORGE AND SOUTHERN GREENE COUNTIES THROUGH 615 AM CDT...
At 529 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Lucedale, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Citronelle, Lucedale, Chunchula, and Gulfcrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3105 8884 3114 8812 3114 8808 3088 8805
3082 8884
TIME...MOT...LOC 1029Z 264DEG 43KT 3095 8868
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JPSpecial weather statement, May 17, 6:10 AM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
610 AM CDT Fri May 17 2024
ALZ059-060-FLZ201-203-205-171200-
Covington AL-Escambia AL-Okaloosa Inland FL-Escambia Inland FL-
Santa Rosa Inland FL-
610 AM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ESCAMBIA...
SOUTHWESTERN COVINGTON...NORTHERN OKALOOSA...NORTHERN SANTA ROSA AND
NORTHWESTERN ESCAMBIA COUNTIES THROUGH 700 AM CDT...
At 609 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Pollard to 4 miles southwest of
Jay to 8 miles south of Century to 9 miles south of Bratt. Movement
was east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Crestview, Brewton, Century, Baker, East Brewton, Jay, Laurel Hill,
Pollard, and Riverview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3099 8636 3099 8639 3083 8639 3073 8648
3064 8674 3080 8753 3093 8741 3096 8729
3116 8713 3103 8636
TIME...MOT...LOC 1109Z 275DEG 49KT 3102 8712 3092 8721 3085 8730 3083
8745
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BlackSpecial weather statement, May 17, 6:23 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
623 AM CDT Fri May 17 2024
ALZ059-261-262-FLZ201-171200-
Baldwin Inland AL-Escambia AL-Mobile Inland AL-Escambia Inland FL-
623 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MOBILE...
NORTHWESTERN BALDWIN...SOUTHWESTERN ESCAMBIA AND NORTHWESTERN
ESCAMBIA COUNTIES THROUGH 700 AM CDT...
At 622 AM CDT, Doppler radar was tracking a strong thunderstorm over
Axis, or near Creola, moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bay Minette, Atmore, Satsuma, Creola, Stockton, Axis, I65 And AL 225,
Bratt, and Movico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3077 8755 3079 8756 3079 8771 3085 8814
3107 8809 3105 8736 3096 8730 3087 8730
3085 8731 3084 8730 3075 8740
TIME...MOT...LOC 1122Z 271DEG 46KT 3092 8799
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, May 17, 6:32 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
632 AM CDT Fri May 17 2024
ALZ261-263-MSZ079-171215-
Mobile Inland AL-Mobile Central AL-George MS-
632 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MOBILE AND SOUTHEASTERN
GEORGE COUNTIES THROUGH 715 AM CDT...
At 632 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wade, or 12 miles south of Lucedale, moving east at 50
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prichard, Saraland, Chickasaw, Satsuma, Creola, Axis, Semmes, Tanner
Williams, I65 And I165, I65 And AL 158, and Wilmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3074 8841 3073 8867 3081 8869 3095 8803
3091 8798 3087 8798 3082 8797 3081 8799
3080 8799 3080 8798 3079 8799 3074 8800
3072 8841
TIME...MOT...LOC 1132Z 258DEG 42KT 3075 8860
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, May 17, 6:47 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
647 AM CDT Fri May 17 2024
ALZ052-053-055-059-261-262-171230-
Clarke AL-Baldwin Inland AL-Monroe AL-Escambia AL-Washington AL-
Mobile Inland AL-
647 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MONROE...
NORTHEASTERN MOBILE...NORTHWESTERN BALDWIN...SOUTHEASTERN
WASHINGTON...NORTHWESTERN ESCAMBIA AND SOUTH CENTRAL CLARKE COUNTIES
THROUGH 730 AM CDT...
At 647 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Citronelle, moving east at 60 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Citronelle, McCullough, Uriah, Mount Vernon, Calvert, and Movico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3098 8822 3112 8829 3137 8762 3134 8752
3124 8746 3114 8748
TIME...MOT...LOC 1147Z 249DEG 53KT 3108 8813
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, May 17, 7:12 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
712 AM CDT Fri May 17 2024
ALZ059-FLZ201-203-171245-
Escambia AL-Escambia Inland FL-Santa Rosa Inland FL-
712 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ESCAMBIA...NORTHERN
SANTA ROSA AND NORTH CENTRAL ESCAMBIA COUNTIES THROUGH 745 AM CDT...
At 712 AM CDT, Doppler radar was tracking a strong thunderstorm over
Century, moving east at 50 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Century, Flomaton, Jay, and Pollard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3089 8736 3100 8736 3108 8693 3103 8684
3095 8683 3088 8689
TIME...MOT...LOC 1212Z 265DEG 46KT 3094 8728
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
BlackThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:35 PM CDT | River Flood Warning | MOB | Clarke, Washington | 14 hr |
| May 17, 12:28 AM CDT | Special Marine Warning | MOB | 92 min | |
| May 17, 1:38 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 37 min |
| May 17, 1:56 AM CDT | Special Marine Warning | MOB | 94 min | |
| May 17, 2:10 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 50 min |
| May 17, 2:44 AM CDT | Special Marine Warning | MOB | 91 min | |
| May 17, 3:02 AM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| May 17, 3:18 AM CDT | Small Craft Advisory | MOB | 13 hr | |
| May 17, 5:19 AM CDT | Special Weather Statement | MOB | Baldwin | 41 min |
| May 17, 6:16 AM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 32 min |
| May 17, 6:23 AM CDT | Special Weather Statement | MOB | Baldwin | 37 min |
| May 17, 6:32 AM CDT | Special Weather Statement | MOB | Mobile | 43 min |
| May 17, 6:47 AM CDT | Special Weather Statement | MOB | Washington | 43 min |
| May 17, 7:12 AM CDT | Special Weather Statement | MOB | Escambia | 33 min |
| May 17, 7:53 AM CDT | Areal Flood Advisory | MOB | Choctaw | 44 min |
| May 17, 9:06 AM CDT | Areal Flood Advisory | MOB | Wilcox | 83 min |
| May 17, 10:29 AM CDT | Flash Flood Warning | MOB | Wilcox | 3 hr |
| May 17, 2:54 PM CDT | Special Weather Statement | MOB | Covington | 51 min |
| May 17, 3:02 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 43 min |
| May 17, 3:20 PM CDT | Special Weather Statement | MOB | Mobile | 40 min |
| May 17, 3:43 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 47 min |
| May 17, 3:47 PM CDT | Tornado Warning | MOB | Covington | 43 min |
| May 17, 3:56 PM CDT | Special Weather Statement | MOB | Mobile | 49 min |
| May 17, 4:01 PM CDT | Areal Flood Advisory | MOB | Conecuh, Covington, Escambia | 3 hr |
| May 17, 4:05 PM CDT | Special Weather Statement | MOB | Escambia | 55 min |
| May 17, 4:08 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 52 min |
| May 17, 4:09 PM CDT | Special Marine Warning | MOB | 96 min | |
| May 17, 4:15 PM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| May 17, 4:33 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 27 min |
| May 17, 4:40 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 50 min |
| May 17, 5:15 PM CDT | Special Weather Statement | MOB | Covington | 60 min |
| May 17, 5:17 PM CDT | Flash Flood Warning | MOB | Covington | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.